Current Conditions

Light Snow
-13.3°C

Anti-overdose drug now standard equipment at Kelowna's Gospel Mission

Naloxone with needle and kit in background.
July 26, 2016 - 4:30 PM

KELOWNA - Naloxone has become a necessary piece of equipment for frontline homeless shelters like the Kelowna Gospel Mission in the face of surging overdose numbers.

Outreach manager Chris Moffat said staff at Kelowna’s primary homeless shelter have administered the opioid overdose-reversing drug about 24 times in the first half of 2016, and know of two clients who have died from suspected overdose.

“They don’t tell us (toxicology results) because we’re not family. All I know is a couple of our guys passed away, way too young.” he adds.

He has nothing but praise for the naloxone distribution program conducted by the Interior Health Authority and the widespread availability of the drug in Kelowna and other communities.

“There’s a lot of naloxone out there and it’s saving a lot of lives,” Moffat says. “We love having naloxone around. We love to save our people. It’s nice to have the ability to make a direct impact on keeping someone alive."

Many times its the users themselves administering the drug and he's heard of some who have had to do it several times, he adds.

Moffat said the majority of frontline staff, himself included, received training on how to administer the drug two weeks ago but the real surge for them was in the spring before staff training began and only a handful of were fully qualified.

“That was tough on them. It’s been really quiet in July so far, and let’s hope it stays that way,” Moffat says, with the hope being that users are more aware of the dangers and are using more caution in addition to carrying naloxone kits. “This is a community that does try to help each other."

Moffat says one issue with naloxone is users who come out of an overdose is they don’t seek further medical attention.

“You might feel good enough to get up and walk away but after a couple of hours, the overdose could come back.”

Moffat says he’s seen people with blue lips who weren’t breathing come back after a couple of shots of naloxone.

“With heroin, they pop right back. If there’s fentanyl involved, they don’t pop back the same way,” he adds.

Interior Health Authority has experienced 64 overdose deaths so far in 2016, surpassing last year's total in just six months.

Find more overdose stories here.


To contact a reporter for this story, email John McDonald or call 250-808-0143 or email the editor. You can also submit photos, videos or news tips to the newsroom and be entered to win a monthly prize draw.

We welcome your comments and opinions on our stories but play nice. We won't censor or delete comments unless they contain off-topic statements or links, unnecessary vulgarity, false facts, spam or obviously fake profiles. If you have any concerns about what you see in comments, email the editor in the link above. 

News from © InfoTel News Ltd, 2016
InfoTel News Ltd

  • Popular kamloops News
  • Comments

View Site in: Desktop | Mobile